Although extraintestinal manifestations of inflammatory bowel diseases are not uncommon, few reports have described concurrent idiopathic thrombocytopenic purpura (ITP). Spontaneous pneumomediastinum is also a rare complication of ulcerative colitis (UC). This report describes the case of a 14-year-old boy who experienced recurrent ulcerative colitis 3 months after temporary improvement following treatment with prednisolone (20 mg/day) and granulocyte/monocyte adsorption apheresis. His platelet counts decreased, suggesting ITP. The dosage of prednisolone was increased to 60 mg/day; however, his thrombocytopenia did not improve and he suddenly developed pneumomediastinum. A continuous infusion of cyclosporine increased his platelet counts and improved his ulcerative colitis. Cyclosporine should be considered when steroid-resistant ITP accompanies UC.
!!!All Science Journal Classification (ASJC) codes